There’s no current evidence to suggest that it’s harmful to take creatine on Accutane. That being said, you should always consult your dermatologist before taking a new supplement alongside Accutane.
In this article, we take a closer look at creatine and Accutane to see how they both work in the body, as well as looking at some potential side effects of taking them together.
What Is Creatine?
Creatine is a natural organic acid that’s made in the body to help provide energy to cells, particularly muscle cells.
It’s naturally found in red meat and fish, and some people take creatine supplements to improve their performance.
How Does Creatine Work?
Creatine is converted to creatine phosphate (phosphocreatine) in your muscles.
This can be converted to ATP, which is the energy source for your cells.
So, by taking creatine, your muscles have more available energy helping you exercise harder.
Side Effects of Creatine
If you take too much creatine, then you may suffer a range of gastrointestinal symptoms like bloating, stomach cramps, and gas.
This is because creatine attracts water, so if you have any undigested creatine in your stomach, it may draw excess water into your intestines.
This effect of creatine also draws a lot of water into your muscle tissue, meaning other body parts may become dehydrated.
As a result, you should drink plenty of water when supplementing with creatine.
What Is Accutane?
Accutane (Isotretinoin) is a drug that’s prescribed to treat acne that hasn’t responded to other treatments, like antibiotics or topical acne cream.
It’s a vitamin A derivative known as a retinoid.
How Does Accutane Work?
While Accutane works by shrinking your pores and reducing sebum production, its mechanism of action is poorly understood.
Side Effects of Accutane
Accutane is considered a last resort treatment for acne as it can cause a wide range of side effects, including:
- Dry skin
- Dry mouth
- Chapped lips
- Itchy skin
- Skin irritation
- Thinning hair
- Dry eyes
- Bone and joint pain
- Muscle ache
- Gastrointestinal symptoms
You should also avoid excessive sun exposure when taking Accutane as it can make your skin more sensitive to UV raditation.
When going outdoors, you should always use a high-quality sunscreen and moisturizer to prevent skin damage.
Possible Side Effects Of Taking Creatine On Accutane
For clarity, these are possible side effects of taking creatine and Accutane together.
As covered earlier, creatine draws water into your muscle cells.
This means there’s less water available to support other body tissues, like your skin.
Since Accutane can cause dry skin, then this effect may be amplified if your skin isn’t absorbing as much water due to the creatine.
Your lips need water for hydration and suppleness.
If some of this water is being diverted to your muscles from taking creatine, then your lips may become even drier from the Accutane.
Dry, cracked lips can be painful, so you should do everything you can to avoid this, such as drinking plenty of water and using a moisturizing lip balm.
Accutane alone can cause headaches.
And so can dehydration.
If you take Accutane and creatine together, then you may experience severe headaches as the dehydration from creatine can make you headaches worse.
Drinking plenty of water is important when taken both creatine and Accutane, and even more important when taking them together.
What Should You Consider Before Taking Creatine While on Accutane?
If you’re currently taking Accutane to treat severe acne and are considering taking creatine as a dietary supplement, there are several factors to consider before doing so.
Here are some things to keep in mind:
Consult with Your Doctor
Before starting any new dietary supplement while taking Accutane, it’s essential to consult with your doctor or a healthcare professional.
Your doctor will be able to evaluate your specific health situation and determine whether or not taking creatine is safe for you.
They can also provide guidance on the appropriate dosage and any potential interactions between creatine and Accutane.
Understand the Risks
While taking creatine on its own is generally considered safe, there are potential risks and side effects associated with its use.
For example, some people may experience gastrointestinal discomfort, muscle cramps, or dehydration.
Also, there’s limited research on the potential interactions between creatine and Accutane.
Some experts suggest that taking creatine while on Accutane may increase the risk of liver damage or other adverse effects.
Consider Your Goals
It’s important to consider your fitness goals when deciding whether or not to take creatine while on Accutane.
If you’re hoping to gain muscle mass and improve your athletic performance, creatine may be a beneficial supplement for you.
But if you’re primarily focused on treating your acne and improving your skin health, taking creatine may not be necessary.
If you’re concerned about the potential risks of taking creatine while on Accutane, or if your doctor advises against it, there are alternative supplements that may be safer and more appropriate for your health needs.
For example, whey protein or BCAA supplements can help to support muscle growth and recovery without the potential risks associated with creatine.
Monitor Your Health
If you do decide to take creatine while on Accutane, it’s essential to monitor your health closely and watch for any signs of adverse effects.
Keep track of any changes in your skin, liver function, or overall health, and report any concerns to your doctor immediately.
Remember, the decision to take creatine while on Accutane should be made in consultation with your doctor, and should take into account your specific health needs and fitness goals.
By understanding the risks and potential benefits of creatine, and exploring alternative supplements when appropriate, you can make an informed decision about whether or not to include creatine in your fitness routine while taking Accutane.
- There’s no research to suggest that it’s unsafe to take creatine when on Accutane.
- You should always consult your dermatologist before taking a new supplement alongside Accutane.
- Taking creatine and Accutane together may amplify the side effects of taking them both individually.
Hope this helped!
I’ve been in the fitness and strength training industry for nearly a decade. In that time, I’ve gained 30 pounds of muscle, written hundreds of articles, and reviewed dozens of fitness supplements. As for my educational background, I’m a currently studying for my Active IQ Level 3 Diploma in Personal Training.